Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 64, NWS San Angelo, TX

April 23, 2004Coke County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 23, 2004, 10:01 PM CDT for Coke County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 10:01 PM CDT (03:01 UTC)
Expired
Apr 23, 2004, 11:00 PM CDT
In force
59 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Coke County, TX

The radar

The San Angelo radar (KSJT), 52 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 5:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3238 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSJT 240301
SVRSJT
TXC081-240400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1001 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COKE COUNTY IN SOUTHWEST TEXAS

* UNTIL 1100 PM CDT

* AT 955 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL.
  THESE STORMS WERE LOCATED FROM 5 MILES NORTH OF TENNYSON TO 16
  MILES WEST OF TENNYSON...OR FROM 13 MILES SOUTHEAST OF ROBERT LEE
  TO 16 MILES SOUTH OF ROBERT LEE...AND MOVING EAST AT 10 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  TENNYSON BY 1040 PM CDT

LAT...LON 3189 10032 3171 10066 3170 10023 3192 10025

$$
27/BRAZZELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 1:08 PM CDT, 8 hours 53 minutes earlier.

Area forecast discussion, Apr 23, 1:08 PM CDT, 8 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
108 PM CDT FRI APR 23 2004

.SHORT TERM...BRIEF AS WILL BE GOING INTO SEVERE WEATHER OPERATIONS
SHORTLY WITH DRYLINE STORMS FIRING UP ALREADY. BIGGEST THREAT FOR
SEVERE WEATHER WILL BE FROM SAN ANGELO NORTHEAST TO BAIRD. AS THE
COLD FRONT PROGRESSES TO THE SOUTH...ANTICIPATE THAT THE ACTIVITY
WILL BECOME MORE OF A HEAVY RAIN EVENT IN THE LATE EVENING INTO THE
OVERNIGHT. STILL ANTICIPATE POST FRONTAL ACTIVITY TO CONTINUE
THROUGH TOMORROW INTO EARLY TOMORROW NIGHT. STILL WILL BE FAIRLY
COOL TOMORROW WITH CLOUDS AND PRECIP. ALREADY UNDER A TORNADO WATCH
TIL 6 PM...AND WILL CONTINUE TO WATCH THROUGH THE EVENING. THINKING
NOW IS THAT THE BEST SEVERE WEATHER THREAT WILL BE FROM 3 TO 9 PM.

&&

.LONG TERM...
DID NOT MAKE MUCH CHANGE TO THE EXTENDED FORECAST TODAY. DID LOWER
POPS FOR MUCH OF THE PERIOD IN THE EXTENDED AND IT DID RECONFIGURE
THE MENTIONABLE POPS A LITTLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     58  68  56  73 /  80  70  40   0
SAN ANGELO  60  70  57  75 /  80  70  40  10
JUNCTION    65  73  60  74 /  80  80  50  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH UNTIL 6 PM FOR ALL
BUT THE SOUTHERN SIX COUNTIES.
.

&&

27/BRAZZELL
Hazardous weather outlook, Apr 23, 1:05 PM CDT, 8 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
105 PM CDT FRI APR 23 2004

SPOTTER ACTIVATION WILL BE LIKELY.
TXZ049-054-064>066-071>073-098-099-113-114-127-128-139-140-154-155-
241800-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-FISHER TX-
HASKELL TX-IRION TX-JONES TX-MCCULLOCH TX-NOLAN TX-RUNNELS TX-
SAN SABA TX-SHACKELFORD TX-STERLING TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
105 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
A TORNADO WATCH IS IN EFFECT UNTIL 6 PM.
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS NORTH OF A LINE FROM
SAN ANGELO TO BROWNWOOD THIS AFTERNOON THROUGH THIS EVENING. AS A
SLOW MOVING COLD FRONT WILL INTERACTS WITH AN ACTIVE
DRYLINE TO PRODUCE THUNDERSTORMS CAPABLE OF VERY LARGE
HAIL...DAMAGING WINDS TO 70 MPH...AND A FEW TORNADOES.

HAZARDOUS IS ANTICIPATED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS LIKELY THIS
AFTERNOON AND EVENING.

TXZ076>078-168>170-241800-
CROCKETT TX-KIMBLE TX-MASON TX-MENARD TX-SCHLEICHER TX-SUTTON TX-
105 PM CDT FRI APR 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. AS A SLOW MOVING COLD FRONT INTERACTS WITH AN
ACTIVE DRYLINE TO PRODUCE THUNDERSTORMS CAPABLE OF VERY LARGE
HAIL...DAMAGING WINDS TO 70 MPH.

HAZARDOUS WEATHER IS POSSIBILE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS POSSIBLE THIS
AFTERNOON AND EVENING.

In the hours before

Local storm report, Apr 23, 9:04 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
904 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0901 PM     LIGHTNING        ABILENE                 32.45N 99.73W
04/23/2004                   TAYLOR             TX   BROADCAST MEDIA

            LIGHTNING FIRE

&&

BRAZZELL
Local storm report, Apr 23, 9:11 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
911 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0910 PM     FLASH FLOOD      ABILENE                 32.45N 99.73W
04/23/2004                   TAYLOR             TX   FIRE DEPT/RESCUE

            CHERRY STREET CLOSED DUE TO HIGH WATER. RELAYED THROUGH
            THE MEDIA.

&&

BRAZZELL
Local storm report, Apr 23, 9:18 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
918 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0917 PM     FLASH FLOOD      CLYDE                   32.41N 99.49W
04/23/2004                   CALLAHAN           TX   FIRE DEPT/RESCUE

            SEVERAL LOW WATER CROSSINGS ARE UNDER WATER AND SEVERAL
            DITCHES ARE OVER FLOWING THEIR BANKS

&&

BRAZZELL
Local storm report, Apr 23, 9:28 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
928 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0928 PM     FLASH FLOOD      CLYDE                   32.41N 99.49W
04/23/2004                   CALLAHAN           TX   FIRE DEPT/RESCUE

            WATER BEGINNING TO GET INTO HOMES

&&

BRAZZELL
Local storm report, Apr 23, 9:31 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
931 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0929 PM     FLASH FLOOD      ABILENE                 32.45N 99.73W
04/23/2004                   TAYLOR             TX   BROADCAST MEDIA

            BUTTON WILLOW CREEK IS ABOUT ONE FOOT FROM OVER FLOWING.
            THIS IS FROM THE CITY OF ABILENE

&&

BRAZZELL
Local storm report, Apr 23, 9:51 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
951 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             5 W WINTERS             31.97N 100.05W
04/23/2004  1.75 INCH        RUNNELS            TX   FIRE DEPT/RESCUE

&&

BRAZZELL

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:18 PM CDTFlash Flood WarningSJTShackelford117 min
Apr 23, 7:26 PM CDTSevere Thunderstorm WarningSJTShackelford64 min
Apr 23, 8:20 PM CDTFlash Flood WarningSJTTaylor115 min
Apr 23, 8:22 PM CDTSevere Thunderstorm WarningSJTCoke53 min
Apr 23, 8:26 PM CDTFlash Flood WarningSJTCallahan2 hr
Apr 23, 8:26 PM CDTSevere Thunderstorm WarningSJTTaylor64 min
Apr 23, 8:48 PM CDTSevere Thunderstorm WarningSJTRunnels57 min
Apr 23, 9:32 PM CDTFlash Flood WarningSJTCoke, Runnels3 hr
Apr 23, 9:44 PM CDTSevere Thunderstorm WarningSJTTom Green61 min
Apr 23, 10:03 PM CDTSevere Thunderstorm WarningSJTCallahan27 min
Apr 23, 10:30 PM CDTFlash Flood WarningSJTCallahan3 hr
Apr 24, 9:35 AM CDTFlash Flood WarningSJTCallahan115 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.